Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 110, NWS Tallahassee, FL

May 3, 2016Lanier County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 3, 2016, 6:27 PM EDT for Lanier County, Georgia. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2016, 6:27 PM EDT (22:27 UTC)
Expired
May 3, 2016, 6:45 PM EDT
In force
18 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Lanier County, GA

The radar

The Moody AFB radar (KVAX), 23 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 4:04 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2016-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2016-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

499 
WUUS52 KTAE 032227
SVRTAE
GAC173-032245-
/O.NEW.KTAE.SV.W.0110.160503T2227Z-160503T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
627 PM EDT TUE MAY 3 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LANIER COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 645 PM EDT

* AT 627 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKELAND...
  MOVING EAST AT 40 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  COURTHOUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3112 8308 3118 8297 3096 8297
TIME...MOT...LOC 2227Z 258DEG 34KT 3107 8296 

HAIL...1.00IN
WIND...70MPH
 
$$

9-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:56 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 3, 3:56 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
356 PM EDT TUE MAY 3 2016

.NEAR TERM [Through Tonight]...

Thunderstorms were becoming more numerous in the early afternoon
across the area, but storm intensity was only increasing very
gradually. Individual cells were struggling to build much
reflectivity above 20,000 feet, suggesting that perhaps the mid-
level lapse rates are not as steep as what was sampled earlier by
our 12Z Tallahassee sounding. A slight risk of severe weather
continues for much of the northern half of the area from SPC, and
the environment does support the potential for some isolated severe
storms. Objective analysis and modifying the 12Z sounding for
current temperature and dewpoint spreads yields around 2000 j/kg of
SBCAPE, and effective deep layer shear is around 35-40 knots.
Therefore, there is still a chance some of the stronger storms this
afternoon could produce some large hail and damaging winds. Storm
coverage and intensity should diminish quickly after 00Z.

.SHORT TERM [Wednesday Through Thursday Night]...

An elongated +PV anomaly is clearly visible on WV imagery this
afternoon, stretching through the Ohio & Mississippi Valleys, and
the Central & Southern Plains. Another large, but more
consolidated anomaly can also be found on WV imagery entering the
Upper Mississippi Valley and Great Lakes region from the north. At
the surface, a cold front leads these features, draped down the
Appalachians and through the Southeast.

By Wednesday morning, the latter anomaly will force the former
into the Southeast, also just clearing the front through the
southeast Big Bend of Florida. Any rain still lingering tomorrow
morning will likely be around Dixie county and should finish up by
mid-morning. The latter anomaly will settle into the eastern CONUS
through the remainder of the period, yielding a large area of low
pressure centered over the Mid-Atlantic. Lower tropospheric
heights and temperatures between 2-4 standard deviations below
normal will result in a much cooler end to the week. Wednesday
will be the transition day with highs ranging from the upper 70s
north and west of the Flint and Apalachicola, to around 80 to the
east. Thursday will be the coolest afternoon with highs ranging
from the low 70s across Alabama and Georgia to the mid 70s
elsewhere. Overnight lows will range from the upper 50s to low 60s
on Wednesday night, down to the low 50s on Thursday night.

.LONG TERM [Friday Through Tuesday]...

Deep layer ridging will become entrenched through the extended
range, resulting in above average temperatures and no rainfall.

&&

.AVIATION [Through 18Z Wednesday]...

Numerous thunderstorms will develop after 18Z with local MVFR/IFR
cigs and vsbys in brief moderate to heavy rain as a cold front moves
slowly southeast across the region. There is a threat of damaging
hail with these thunderstorms as well as locally strong wind gusts.
Showers and thunderstorms will gradually diminish by 06Z-09Z as the
front moves southeast from the FL panhandle to north central FL.
Expect clearing skies and dry conditions 12Z-18Z Wed.

&&

.MARINE...

Cautionary level winds are expected late Wednesday through Friday
morning in the wake of a cold front. Otherwise, relatively light
winds and low seas will prevail.

&&

.FIRE WEATHER...

Although much drier conditions are expected over the next several
days, it should be cool enough in the afternoon to preclude
critical relative humidity levels. Thus, Red Flag conditions are
not expected. However, dispersion indices are expected to be
rather high Wednesday and Thursday due to deep mixing heights and
moderately strong transport winds.

&&

.HYDROLOGY...

Numerous showers and thunderstorms will result in 1 to 2 inches of
rain with locally higher amounts possible. Rain will generally fall
in the 12 hour period between 18Z today and 06Z Wednesday. Brief
heavy rainfall in urban areas may create some minor street flooding
but otherwise no hydrology related hazards are expected. Dry
conditions return on Wednesday and will continue for the next
several days.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   66  81  60  74  52 /  40  10   0   0   0
Panama City   67  77  64  74  58 /  20  10   0   0   0
Dothan        61  76  56  71  51 /  30   0   0   0   0
Albany        62  77  57  71  50 /  40  10   0   0   0
Valdosta      66  79  58  73  51 /  50  20   0   0   0
Cross City    70  80  63  76  52 /  60  40  10   0   0
Apalachicola  68  78  65  74  57 /  30  20   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lamers
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Hollingsworth
MARINE...Harrigan
FIRE WEATHER...Harrigan
HYDROLOGY...Hollingsworth

In the hours before

Local storm report, May 3, 6:03 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
603 PM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             2 NW VALDOSTA           30.87N 83.30W
05/03/2016  E1.75 INCH       LOWNDES            GA   FIRE DEPT/RESCUE

            GOLF BALL SIZED HAIL REPORTED NEAR VALDOSTA

&&

RH
Local storm report, May 3, 6:05 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
605 PM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     2 NW VALDOSTA           30.87N 83.30W
05/03/2016                   LOWNDES            GA   FIRE DEPT/RESCUE

            TSTM WINDS DOWNED NUMEROUS TREES NEAR VALDOSTA

&&

RH
Local storm report, May 3, 6:10 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
610 PM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             TIFTON                  31.45N 83.51W
05/03/2016  E2.00 INCH       TIFT               GA   PUBLIC

            OBLONG SPIKY HAIL STONE PICTURE POSTED TO WALB-TV
            FACEBOOK PAGE...ESTIMATED TO BE APPROXIMATELY 2 INCHES
            LENGTHWISE...BUT NARROWER IN WIDTH.

&&

08-LAMERS
Local storm report, May 3, 6:14 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
614 PM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     6 SSE HAHIRA            30.91N 83.35W
05/03/2016                   LOWNDES            GA   PUBLIC

            TREES AND LIMBS DOWN IN THE STONE CREEK AREA...REPORT
            POSTED TO WCTV FACEBOOK PAGE.

&&

08-LAMERS
Local storm report, May 3, 6:19 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
619 PM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             CAMILLA                 31.23N 84.21W
05/03/2016  E0.75 INCH       MITCHELL           GA   PUBLIC

            ESTIMATED HAIL AROUND DIME TO PENNY SIZE.

&&

08-LAMERS
Local storm report, May 3, 6:24 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
624 PM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 NE TIFTON             31.46N 83.50W
05/03/2016  E1.25 INCH       TIFT               GA   PUBLIC

            HALF DOLLAR SIZE HAIL REPORTED AT THE TIFT COUNTY HEALTH
            DEPARTMENT.

&&

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:04 PM EDTSevere Thunderstorm WarningTAEColquitt, Mitchell, Worth26 min
May 3, 4:18 PM EDTSevere Thunderstorm WarningTAEColquitt, Mitchell, Worth27 min
May 3, 4:38 PM EDTSevere Thunderstorm WarningTAEBrooks, Thomas37 min
May 3, 4:41 PM EDTSevere Thunderstorm WarningTAEColquitt, Irwin, Tift, Turner, Worth31 min
May 3, 4:52 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes38 min
May 3, 5:00 PM EDTSevere Thunderstorm WarningTAEBerrien, Cook, Irwin, Tift13 min
May 3, 5:01 PM EDTSevere Thunderstorm WarningTAEIrwin, Tift, Turner, Worth13 min
May 3, 5:15 PM EDTSevere Thunderstorm WarningTAELanier, Lowndes15 min
May 3, 5:18 PM EDTSevere Thunderstorm WarningTAEBen Hill, Berrien, Irwin, Tift, Turner, Worth31 min
May 3, 5:45 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Lanier, Lowndes45 min
May 3, 6:04 PM EDTSevere Thunderstorm WarningTAEBen Hill, Irwin10 min
May 3, 6:45 PM EDTSevere Thunderstorm WarningTAEGrady30 min
May 3, 7:28 PM EDTSevere Thunderstorm WarningTAELee, Worth32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.